Michigan, 2008

Heavy Snow in Michigan, February 14, 2008

February 14, 2008 · NWS MQT · 2 events in 2 counties and zones

Another low pressure system approaching from the Plains spread heavy snow into portions of Delta and southern Schoolcraft on the morning of the 14th.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Another low pressure system approaching from the Plains spread heavy snow into portions of Delta and southern Schoolcraft on the morning of the 14th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Feb 14, 12:38 AM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Feb 14, 12:38 AM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MARQUETTE MI
1238 AM EST THU FEB 14 2008

UPDATED FOR AVIATION 06Z TAF ISSUANCE

.SYNOPSIS...
WV IMAGERY AND RUC ANALYSIS INDICATED A MID/UPPER LEVEL TROUGH FROM
SRN SASK TO NRN CA. A VIGOROUS SHORTWAVE WAS MOVING EAST THROUGH ERN
MT. AT THE SFC...A RIDGE OF ARCTIC HIGH PRES OVER CNTRL CANADA
EXTENDED INTO NRN MN AND THE MS VALLEY WHILE DIFFUSE LOW PRES
DEVELOPING OVER THE WRN PLAINS. WEAK ACYC NNW FLOW ALONG WITH 850 MB
TEMPS NEAR -16C CONTINUED TO SUPPORT LIGHT LAKE EFFECT SNOW SHOWERS
INTO THE KEWEENAW AND AREAS EAST OF MARQUETTE.

.SHORT TERM...(TONIGHT INTO THURSDAY NIGHT)
MAIN FCST CONCERNS ARE SNOW AMOUNTS TONIGHT INTO THU AND LES
POTENTIAL LATE THU INTO THU NIGHT.

THE NAM CONTINUE TO BE THE OUTLIER WITH THE DEEPER/NRLY LOW TRACK
AND HIGHER QPF AMOUNTS. THE FCST LEANS TOWARD THE CANADIAN REGIONAL
GEM WHICH REFLECTS A COMPROMISE WEIGHTED TOWARD THE PREFERRED GFS.
GIVEN THE VIGOROUS APPEARANCE OF THE UPSTREAM SHORTWAVE...EXPECT THE
HIGHER RESOLUTION MODELS DEPICTION MAY BE MORE REALISTIC.

A PERIOD OF IMPRESSIVE DYNAMICS WITH STRONG DEEP LAYER QVECTOR CONV
AND UPPER LEVEL DIV WILL SUPPORT STRONG UPWARD MOTION LATE TONIGHT
INTO THU MORNING. STEEPER LAPSE RATES WITH EPV VALUES NEAR ZERO
INDICATE THE POTENTIAL FOR BAND(S) OF HEAVY SNOW TO DEVELOP.

GIVEN THE COLD AIRMASS OVER THE AREA A HIGHER SNOW/WATER RATIO
SNOWFALL WOULD BE EXPECTED. WHILE MOISTURE WILL BE LIMITED MODEL QPF
AMOUNTS FROM 0.20 TO 0.40 FROM NORTH TO SOUTH ALONG WITH SNOW/WATER
RATIO OF AROUND 20/1...PER COBB BUFKIT ALGORITHM...WOULD GIVE
SNOWFALL AMOUNTS IN THE 4 TO 8 INCH RANGE DURING THE PERIOD OF
HEAVIEST SNOW FROM 06Z-18Z. THIS IS ALSO IN LINE WITH  2-3 G/KG AVBL
IN THE 285K-295K LAYER.

AS THE SHORTWAVE MOVES OFF THU AFTERNOON CYCLONIC NNE FLOW WILL BACK
TO N THEN NW BRINGING A TRANSITION FROM COMBINED SYSTEM/LES TO PURE
LES DURING THE EVENING.

WITH SEVERAL INCHES OF ADDITIONAL OF LES EXPECTED...KEPT THE
HEADLINES GOING LONGER OF KIWD VCNTY AND N CNTRL UPPER MI. THE LES
COMBINED WITH THE 3-6 INCHES OF SYSTEM SNOW OVER THE FAR W TIPPED
THE BALANCE TOWARD A WARNING FOR 10 INCHES/24 HOURS EVEN THOUGH THE
SNOW WITH THE SYSTEM MAY FALL SHORT OF WARNING CRITERIA. THE LES
INTO MARQUETTE COUNTY MAY BE BRIEFLY HEAVY IF A NE FLOW LES BAND
MOVES THROUGH...PER LCL HIGH RES WRF...AND WILL NEED TO EVALUATE
POTENTIAL UPGRADE TO LES HEADLINES OR WARNING ALTHOUGH WARNING
AMOUNTS ARE NOT EXPECTED AT THIS TIME. OTHERWISE...SNOW WILL TAPER
OFF BY LATE AFTERNOON OVER THE REST OF UPPER MI.

.LONG TERM...

THE SHORTWAVE ROTATING THROUGH THE BASE OF THE LONGWAVE TROUGH OVER
EASTERN CANADA WILL MOVE INTO THE FORECAST AREA. THE SURFACE LOW
WILL MOVE INTO SOUTHERN QUEBEC WHILE A RIDGE MOVE INTO THE
MINNESOTA. THE INTERACTION BETWEEN THESE TWO SYSTEM WILL BE
RESPONSIBLE FOR COLD AIR ADVECTION. THEREFORE...THE 850MB
TEMPERATURES IS EXPECTED TO LOWER TO -26C OVER THE WESTERN LAKE. THE
FLOW ACROSS THE LAKE SHOULD PRODUCE LES IN THE FAVORED
AREAS...HOWEVER...THE COLD DRY AIR WILL LIMIT ACCUMULATIONS AS THE
FLAKES SHOULD BE RATHER FINE.

THE LONGWAVE TROUGH AND THE SURFACE RIDGE WILL CONTINUE TO TRACK
EAST ON FRIDAY. THE RIDGE WILL EDGE INTO THE UPPER MISSISSIPPI RIVER
VALLEY. SURFACE WINDS WILL START TO TAPER OFF AND BACK WEST.
LAKE-850MB DELTA-TS WILL CONTINUE TO BE IN THE LOW 20S OVER THE
LAKE. WITH MORE STABLE CONDITIONS APPROACHING THE AREA AND WINDS
BACKING WEST...THE LES SHOULD CONTINUE TO TAPER OFF ACROSS THE AREA.
THE SURFACE HIGH WILL MOVE INTO THE OHIO RIVER VALLEY AS THE RIDGE
BLANKETS THE UPPER GREAT LAKES.

THE SURFACE HIGH WILL RELOCATE OVER THE MID ATLANTIC STATES ON
SATURDAY. WINDS WILL CONTINUE TO BE OUT OF THE SOUTHWEST OVER THE
FORECAST AREA. ANOTHER LOW CENTER WILL DIVE SOUTHEAST OUT OF CENTRAL
CANADA INTO MANITOBA. AN ACCOMPANYING COLD FRONT WILL SWEEP THROUGH
THE NORTHERN PLAINS INTO THE UPPER MISSISSIPPI RIVER VALLEY. COLD
AIR AND ISENTROPIC ASCENT AHEAD OF THE COLD FRONT COULD GENERATE A
SOME SNOW OVER THE WEST END OF THE FORECAST AREA.

A SHORTWAVE WILL DIG INTO THE NORTHERN PLAINS SATURDAY NIGHT...WHILE
ANOTHER WEAK SHORTWAVE SHIFT INTO WESTERN U.P. SURFACE LOW WILL MOVE
FROM WESTERN ONTARIO TO NORTHEAST LAKE SUPERIOR. THE LOW WILL ESCORT
A COLD FRONT THROUGH THE FORECAST AREA INTO LOWER MICHIGAN. AHEAD OF
THE LOW WINDS WILL BE OUT OF THE SOUTHWEST DRAWING MOISTURE INTO THE
THE UPPER GREAT LAKES REGION. WINDS WILL BACK NORTHWEST FOLLOWING
THE FROPA. DEEP MOISTURE...INSTABILITY WITH THE FROPA...SHORTWAVE
ENERGY...AND 850MB TEMPERATURES AROUND -5C ADDS UP TO FAIRLY GOOD
CHANCE OF SNOW TO THE AREA.

THE SECONDARY SHORTWAVE WILL SWEEP INTO THE CENTRAL U.P. ON SUNDAY.
AS THE SURFACE LOW MOVES INTO EAST CENTRAL ONTARIO. THE SOUTHERN
PORTION OF THE LOW WILL SPLIT OFF AND SHIFT INTO THE OHIO VALLEY.
MOISTURE WRAPPING AROUND THE LOW WILL FEED SNOWS OVER THE EAST PART
OF THE FORECAST AREA. THIS WILL KEEP SNOW GOING OVER THE AREA. A
THERMAL TROUGH WILL START TO MOVE INTO CENTRAL LAKE SUPERIOR LEAVING
THE LAKE-850MB DELTA-T AROUND 16C...ENOUGH TO SUPPORT LES MAINLY
OVER THE KEWEENAW PENINSULA AND EASTERN OF MUNISING. WEST OF THE
KEWEENAW PENINSULA THE FETCH WILL BE SHORTER AND LIKELY TO LESS
APPRECIABLE LES.

THE MID LEVEL TROUGH WILL DEVELOP INTO A LONGWAVE OVER THE UPPER
GREAT LAKES REGION SUNDAY NIGHT. THIS WILL DEEPEN THE THERMAL TROUGH
OVER WESTERN LAKE SUPERIOR. COLD AIR ADVECTION WILL BRING THE 850MB
TEMPERATURE TO AROUND -21C OVER THE WESTERN LAKE BY MONDAY MORNING.
MEANWHILE THE SURFACE LOW WILL SETTLE INTO SOUTHEAST ONTARIO CAUSING
THE WINDS TO VEER A LITTLE NORTH OVER LAKE SUPERIOR. THUS LOOKING
FOR AN INCREASE IN LES OVER THE THE WESTERN U.P. AND EAST OF
MARQUETTE. THE LONGWAVE TROUGH WILL REMAIN OVER THE AREA MONDAY
NIGHT AND SURFACE LOW OVER SOUTHEAST LOWER MICHIGAN. WINDS WILL BE
OUT OF THE NORTH AND NORTHWEST FEEDING LAKE EFFECT SNOWS.
HOWEVER...A LOW LEVEL JET OVER THE LAKE WILL MIX TO SURFACE CAUSING
WINDS TO 25KNOTS WHICH EFFECTIVE SHORTENS THE FETCH TIME AND THE
LES.

THE LONGWAVE TROUGH WILL EDGE EASTWARD ON TUESDAY THROUGH WEDNESDAY.
A SURFACE RIDGE WILL MOVE INTO THE UPPER GREAT LAKES BY TUESDAY
NIGHT. THIS WILL CAUSE THE WINDS TO BACK TO THE SOUTHWEST AND
DECREASING THE POTENTIAL FOR LES. MORE STABLE CONDITIONS SUPPORTS
POTENTIAL FOR SUN.

&&

.AVIATION (FOR THE 06Z TAF ISSUANCE)...

SNOW MOVING IN WITH THE APPROACHING LOW PRESSURE SYSTEM FROM THE
PLAINS. ONSET OF SNOW WILL BRING IN MVFR CIGS AND IFR VSBYS
INITIALLY BTWN 07Z-10Z WITH CIGS LOWERING TO IFR BY 11Z AS BEST
MOISTURE AND LIFT MOVE ACROSS THE AREA. IFR CONDITIONS WILL IMPROVE
TO MVFR AT KCMX BY LATE MORNING AS SYSTEM SNOW EXITS AND LAKE EFFECT
SNOW BANDS FORM BEHIND THE SYSTEM. IFR CONDITIONS AT KSAW WILL
IMPROVE TO MVFR BY EARLY AFTERNOON AND THEN VBSYS WILL IMPROVE TO
VFR IN FLURRIES AS SYNOPTIC SNOW TAPERS OFF WITH EXITING SYSTEM.

&&

.MARINE (FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)...

EXPECT NORTHEAST GALES TO DEVELOP OVER WESTERN LAKE SUPERIOR
THURSDAY MORNING AS A TIGHT GRADIENT DEVELOPS BETWEEN A DEVELOPING
LOW PRESSURE SYSTEM IN WISCONSIN AND HIGH PRES OVER CNTRL CANADA.
GALES MAY NEED TO BE EXTENDED INTO CNTRL AND EAST LAKE SUPERIOR IF
THE LOW DEEPENS IN LINE WITH THE TRENDS FROM THE HIGHER RESOLUTION
MODELS. N WINDS OF 20-30 KT BY SUNDAY MAY APPROACH GALE FORCE
AS A LOW PRESSURE SYSTEM INTENSIFIES OVER THE CNTRL AND EASTERN
LAKES.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
MICHIGAN...SNOW ADVISORY FROM 4 AM TO 10 PM EST THURSDAY FOR
MIZ006-007-085.

     SNOW ADVISORY FROM 1 AM TO 7 PM EST THURSDAY FOR MIZ001>004-084.

     HEAVY SNOW WARNING FROM 1 AM EST /MIDNIGHT CST/ TO 7 PM EST /6
     PM CST/ THURSDAY FOR MIZ010>013.

     HEAVY SNOW WARNING FROM 10 PM THIS EVENING TO MIDNIGHT CST
     THURSDAY NIGHT FOR MIZ009.

     SNOW ADVISORY FROM 1 AM TO 10 PM EST THURSDAY FOR MIZ005.

     HEAVY SNOW WARNING FROM 4 AM TO 7 PM EST THURSDAY FOR MIZ014.

LAKE SUPERIOR...HEAVY FREEZING SPRAY WARNING FROM 7 AM TO 7 PM EST
THURSDAY FOR      LSZ265.

     HEAVY FREEZING SPRAY WARNING FROM 4 AM TO 7 PM EST THURSDAY FOR
     LSZ263-264.

     GALE WARNING FROM 7 AM TO 1 PM EST THURSDAY FOR LSZ263.

&&

SYNOPSIS/SHORT TERM..JLB
LONG TERM...DLG
AVIATION...VOSS/KF
MARINE...JLB
Hazardous weather outlook, Feb 13, 4:16 PM EST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
416 PM EST WED FEB 13 2008

MIZ001>007-009>014-084-085-141300-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
416 PM EST WED FEB 13 2008 /316 PM CST WED FEB 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

SNOW WILL DEVELOP TONIGHT AND COULD BE HEAVY AT TIMES WITH UP TO 5
INCHES POSSIBLE ACROSS THE WEST. SEE THE LATEST WINTER WEATHER
PRODUCT FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A WIDESPREAD SNOWFALL WITH STORM TOTALS OF UP TO 9 INCHES IS
POSSIBLE ACROSS PORTIONS OF UPPER MICHIGAN INTO THURSDAY. SEE THE
LATEST WINTER WEATHER PRODUCT FOR FURTHER DETAILS.

WIND CHILL READINGS ARE EXPECTED TO DROP TO 25 TO 40 BELOW ZERO
FRIDAY NIGHT INTO SATURDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED...BUT SNOWFALL REPORTS WOULD
BE GREATLY APPRECIATED.

LSZ162-240>251-263>267-141300-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
416 PM EST WED FEB 13 2008 /316 PM CST WED FEB 13 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

HEAVY FREEZING SPRAY CAN BE EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

HEAVY FREEZING SPRAY IS POSSIBLE OVER PORTIONS OF LAKE SUPERIOR
THURSDAY THROUGH SATURDAY.

GALE WARNINGS POSSIBLE OVER WESTERN LAKE SUPERIOR THURSDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ221-248-250-141300-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
416 PM EST WED FEB 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
LAKE MICHIGAN.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

DLG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Delta

When
February 14, 3:00 AM EST to 9:00 AM EST
Where
Delta forecast zone
Reported by
COOP Observer
Coordinates
45.792, -86.871 (the zone’s center; the record gives no point)

The observer at Garden Corners measured six inches of snow on the morning of the 14th.

Heavy Snow, Southern Schoolcraft

When
February 14, 3:00 AM EST to 11:00 AM EST
Where
Southern Schoolcraft forecast zone
Reported by
COOP Observer
Coordinates
46.043, -86.177 (the zone’s center; the record gives no point)

Observers reported between five to seven inches of snow in the Cooks area on the morning of the 14th.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 82312, 82314.